Kansas, 2020

Hail in Kansas, September 1, 2020

September 1, 2020 · NWS DDC · 1 event in 1 county or zone

Northwest flow aloft with marginal severe risk associated with a frontal boundary moving southeastward bordering up to the Oklahoma state line. A few rogue thunderstorms made their way across some of the southern counties and with enough instability, small hail and heavy rain fell with a few quarters being the largest observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Northwest flow aloft with marginal severe risk associated with a frontal boundary moving southeastward bordering up to the Oklahoma state line. A few rogue thunderstorms made their way across some of the southern counties and with enough instability, small hail and heavy rain fell with a few quarters being the largest observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 3:45 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 1, 3:45 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
445 PM CDT Tue Sep 1 2020

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue Sep 1 2020

Upper air analysis showed a shortwave trough over the northern
Plains this morning. The southern end of this wave had broken off
into a closed low and was moving into New Mexico this afternoon.
Scattered thunderstorms are expected to develop over the southern
High Plains late this afternoon and evening in advance of the
upper system.

The most unstable conditions and better deep layer shear reside over
west Texas into western Oklahoma but an axis of instability extends
from that area into south central Kansas. Low level convergence
has been increasing from the Texas Panhandle into southwest
Kansas. The latest CAMs (HRRR,RAP13,4kmNAM) show thunderstorms
developing mainly south of the Oklahoma border later this
afternoon into this evening. A few showers are starting to develop
over the eastern OK Panhandle as of 3 pm. While the models tend
to keep the convection south of the forecast area, still cannot
rule out the possibility of some of these moving northeast into
the far southern counties given the mean 850-300 mb flow out of
the west southwest. The threat for severe storms should remain on
the low side given that the deep layer shear drops off rapidly
farther north into southern Kansas. A few showers and thunderstorms
could linger into early Wednesday across south central Kansas but
it will all come to an end as the mid level trough axis sweeps
through the area.

Light winds with clearing skies can be expected over the remainder
of the region tonight. This will allow low temperatures to drop
into the middle 50s over the northwest counties with low to mid
60s farther southeast.

Wednesday will be fairly pleasant with light winds. Nearly full
sunshine should help push temperatures into mid and upper 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue Sep 1 2020

Much of the extended period will see dry northwesterly flow over
the central High Plains as upper level high pressure builds into
the Intermountain West. A shortwave trough moving out of southwest
Canada into the northern Great Lakes through mid week will push a
cool front south across western Kansas on Thursday but southwest
Kansas should remain dry.

Toward the end of the period, the medium range models continue to
suggest that the upper ridge will retrograde and build into the
Gulf of Alaska, with a more amplified upper flow pattern developing
over North America. A strong upper wave diving south out of Canada
will impact the central Plains around next Tuesday. This could bring
a chance for showers and thunderstorms to the region along with much
cooler temperatures. We could potentially see the first real taste
of fall temperatures with highs possibly staying in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 445 PM CDT Tue Sep 1 2020

VFR is expected through this TAF cycle. Any scattered convection
this evening is expected to remain south and east of the
terminals. There may be thunderstorms not too far south of LBL at
some point this evening, but kept all TAFs dry for now. Remaining
stratocumulus this afternoon is expected to clear, with VFR/SKC
continuing through Wednesday. No stratus or fog is expected
Wednesday morning. Winds will remain light (less than 10 kts)
through the period, with a general northerly component.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  87  60  86 /  20  10   0   0
GCK  56  86  57  83 /  10   0   0   0
EHA  58  86  58  85 /  30  10   0   0
LBL  58  88  58  89 /  30  10   0   0
HYS  57  88  59  84 /   0   0   0   0
P28  64  86  63  90 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Turner
Hazardous weather outlook, Sep 1, 2:17 AM CST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Tue Sep 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Tue Sep 1 2020 /217 AM MDT Tue Sep 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 1, 4:32 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Tue Sep 1 2020

KSZ089-090-012315-
Barber KS-Comanche KS-
532 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND EASTERN
COMANCHE COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buttermilk, moving northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Aetna and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 9940 3733 9915 3706 9885 3700 9904
      3700 9933
TIME...MOT...LOC 2232Z 225DEG 13KT 3705 9926

TURNER
Special weather statement, Sep 1, 6:14 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Tue Sep 1 2020

KSZ087-020100-
Meade KS-
714 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 800 PM
CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Meade, moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Fowler, Meade State Park and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 10022 3713 10044 3738 10046 3739 10015
TIME...MOT...LOC 0014Z 175DEG 8KT 3727 10034

TURNER

The radar

The Dodge City radar (KDDC), 62 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
September 1, 6:35 PM CST
Where
Meade County, 0.88 mi NE of Meade Muni Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
37.290, -100.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920220.